Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 237, NWS Springfield, MO

May 24, 20085 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2008, 5:30 AM CDT for 5 counties in Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 5:30 AM CDT (10:30 UTC)
Expired
May 24, 2008, 6:15 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Barton County, MO, Cedar County, MO, Dade County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 241030
SVRSGF
MOC011-039-057-185-217-241115-
/O.NEW.KSGF.SV.W.0237.080524T1030Z-080524T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  CEDAR COUNTY IN SOUTHWEST MISSOURI...
  EASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
  NORTHERN DADE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHWESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 615 AM CDT.

* AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HARWOOD TO 6 MILES
  SOUTHWEST OF IANTHA...MOVING EAST AT 44 MPH. THESE STORMS ARE
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EL DORADO SPRINGS BY 535 AM CDT.
  LAMAR AND EL DORADO SPRINGS BY 540 AM CDT.
  STOCKTON BY 600 AM CDT.
  GREENFIELD BY 610 AM CDT.

THE TOWNS OF OAKTON...LAMAR HEIGHTS...IRWIN...MONTEVALLO...MILFORD...
BOSTON...OLYMPIA...KENOMA...CEDAR SPRINGS AND JERICO SPRINGS ARE ALSO
IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...THESE STORMS ARE
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER
INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

LAT...LON 3801 9429 3801 9408 3791 9363 3739 9365
      3741 9462 3743 9462
TIME...MOT...LOC 1030Z 292DEG 38KT 3791 9411 3744 9445

$$

TERRY
2 follow-up statements
000 
WWUS53 KSGF 241056
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT SAT MAY 24 2008

MOC011-039-057-185-217-241115-
/O.CON.KSGF.SV.W.0237.000000T0000Z-080524T1115Z/
DADE MO-BARTON MO-CEDAR MO-VERNON MO-ST. CLAIR MO-
555 AM CDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR BARTON...CEDAR...EASTERN VERNON...NORTHERN DADE AND SOUTHWESTERN
ST. CLAIR COUNTIES...

AT 552 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CEDAR SPRINGS TO
KENOMA...MOVING EAST AT 44 MPH. THESE STORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  STOCKTON BY 605 AM CDT.
  GREENFIELD BY 615 AM CDT.

THE TOWNS OF WAGONER...SYLVANIA...CEDARVILLE...CAPLINGER MILLS...
UMBER VIEW HEIGHTS...NEOLA...ARNICA...ARCOLA...CANE HILL AND
BEARCREEK ARE IN THE PATH OF THESE SEVERE THUNDERSTORMS.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITH THESE STORMS. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE.

LAT...LON 3755 9449 3796 9421 3801 9408 3791 9363
      3739 9365 3743 9461
TIME...MOT...LOC 1055Z 292DEG 38KT 3787 9384 3740 9420

$$

TERRY
000 
WWUS53 KSGF 241116
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT SAT MAY 24 2008

MOC011-039-057-185-217-241126-
/O.EXP.KSGF.SV.W.0237.000000T0000Z-080524T1115Z/
DADE MO-BARTON MO-CEDAR MO-VERNON MO-ST. CLAIR MO-
616 AM CDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR BARTON...CEDAR...EASTERN
VERNON...NORTHERN DADE AND SOUTHWESTERN ST. CLAIR COUNTIES EXPIRES AT
615 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3755 9449 3796 9421 3801 9408 3791 9363
      3739 9365 3743 9461
TIME...MOT...LOC 1056Z 292DEG 38KT 3786 9383 3740 9419

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:19 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 24, 3:19 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 AM CDT SAT MAY 24 2008

.DISCUSSION...

THE MAIN FORECAST CHALLENGE WILL CONTINUE TO BE ON THUNDERSTORM
CHANCES THROUGH THE MIDDLE OF NEXT WEEK. INITIALLY...ANY
THUNDERSTORMS ACROSS THE AREA WILL BE MORE MESOSCALE DRIVEN WITH
AN OVERALL LACK OF SYNOPTIC SCALE FEATURES. THAT WILL CHANGE
STARTING MONDAY NIGHT AS A COLD FRONT BEGINS TO MOVE SOUTH INTO
THE REGION. AFTER A VERY WARM AND HUMID MEMORIAL DAY
WEEKEND...THIS FRONT WILL GIVE US A BREAK FROM THE SUMMERLIKE HEAT
AND HUMIDITY.

TODAY THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE AXIS WILL REMAIN
ENTRENCHED ACROSS THE REGION. AS WAS THE CASE ON FRIDAY...THE CAP
WILL REMAIN TOO STRONG FOR ANY TYPE OF AIRMASS THUNDERSTORMS. AS
WAS MENTIONED EARLIER...NOT SEEING ANY SYNOPTIC SCALE FEATURES TO
HELP INITIATE CONVECTION EITHER. WILL LIKELY NEED A STRONG OUTFLOW
BOUNDARY OR MCV FROM CONVECTION OUT WEST TO GIVE US ANY REAL SHOT
AT STORMS. EVEN THE TIMING FOR ANY OF THESE SUCH FEATURES LOOKS
POOR AS THEY WILL LIKELY COME THROUGH DURING THE LATE NIGHT AND
MORNING HOURS. WILL THEREFORE ONLY PLACE LOW POPS OUT WEST TO
COVER ANY DECAYING MCS ACTIVITY AND COVER THE SLIM POSSIBILITY OF
SOMETHING BEING KICKED UP WITH RELATED MESOSCALE FEATURES. OF
COURSE...WE WILL BE WATCHING RADAR TRENDS CLOSELY WITH RESPECT TO
THE SQUALL LINE MOVING THROUGH CENTRAL KANSAS AND WILL MAKE
TWEAKS AS NEEDED. TEMPERATURES TODAY LOOK VERY SIMILAR TO THOSE OF
FRIDAY...WITH TEMPERATURES ON SUNDAY LOOKING A FEW DEGREES WARMER.

MEMORIAL DAY...THE UPPER LEVEL FLOW WILL FLATTEN EVER SO SLIGHTLY.
THIS WILL GIVE US A SLIGHTLY BETTER OPPORTUNITY FOR CONVECTION. AT
THIS TIME...THE BEST CHANCE FOR STORMS LOOKS TO BE UP ACROSS
CENTRAL MISSOURI CLOSER TO SLIGHTLY BETTER DYNAMICS AND WHAT COULD
BE REMNANT MESOSCALE BOUNDARIES. BY MONDAY NIGHT...THE
AFOREMENTIONED COLD FRONT WILL BEGIN ITS APPROACH INTO CENTRAL
MISSOURI. MAY SEE THUNDERSTORMS DEVELOP ALONG THIS FRONT OR
POSSIBLY BACK WEST ACROSS KANSAS...PUSHING INTO THE AREA
OVERNIGHT. TEMPERATURES AHEAD OF THIS FRONT WILL CONTINUE TO BE
WELL ABOVE NORMAL.

TUESDAY THROUGH FRIDAY...THAT FRONT WILL BE SLOW TO MOVE THROUGH
THE REGION. KEPT CHANCE POPS GOING INTO WEDNESDAY FOR NOW. WILL
NEED TO WATCH HEAVY RAIN THREAT AS A COUPLE OF ROUNDS OF
CONVECTION WILL BE POSSIBLE. ONCE THE FRONT DOES CLEAR...A MUCH
COOLER AND DRIER AIRMASS WILL FILTER INTO THE REGION.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST ISSUE WILL BE STRATUS
DECK ACROSS THE REGION. SECONDARY CONCERNS RELATED TO STRONG LINE
OF STORMS OVER SOUTH CENTRAL KANSAS AT THIS HOUR AND ANY POSSIBLE
AFFECTS THIS MAY HAVE ON THE AERODROMES. STRATUS DECK HAS EXPANDED
OVER THE PAST FEW HOURS...GENERALLY ABOVE 2KFT. CIRRUS BLOW OFF
FROM CONVECTION OVER THE HIGH PLAINS ALONG WITH A WELL MIXED
BOUNDARY LAYER WILL LIKELY RESULT IN A CONTINUED MVFR CIG
OVERNIGHT. CONVECTION OVER KS/OK IS QUITE HEALTHY AT THIS TIME.
ASSUMING A SLIGHT ACCELERATION TO THIS LINE...AND ASSUMING THE
LINE CAN HOLD TOGETHER...IT WOULD APPROACH THE JLN AERODROME AFTER
10Z. MOST LIKELY SCENARIO IS A WEAKENING TREND WITH A FEW TS
POSSIBLE TOWARD SUNRISE BEFORE DISSIPATION...VCTS HAS BEEN
INCLUDED FOR THIS SCENARIO. NIGHT SHIFT WILL HAVE TO KEEP A CLOSE
EYE ON THIS LINE AND ANY FLUCTUATIONS IN THE STRATUS DECK. SCT TO
BKN STRATO CU DECK EXPECTED ON SATURDAY WITH LITTLE IF ANY
CONVECTIVE DEVELOPMENT GIVEN WARM TEMPS ALOFT. SOUTHEAST FLOW WILL
CONTINUE AT THE SFC.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 24, 4:57 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CDT SAT MAY 24 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
457 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...LATE TONIGHT.

  A LINE OF THUNDERSTORMS WILL WEAKEN AS IT PUSHES INTO EXTREME
  SOUTHEAST KANSAS AND WESTERN MISSOURI BETWEEN 4 AND 7 AM. WIND
  GUSTS TO 60 MPH WILL STILL BE POSSIBLE WITH THESE STORMS WEST
  OF A NEVADA MISSOURI TO PITTSBURG KANSAS LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  A SLIGHT CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE INTO
  MEMORIAL DAY. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS
  WILL BE POSSIBLE. A BETTER CHANCE FOR THUNDERSTORMS THEN
  EXISTS FROM MONDAY NIGHT THROUGH MIDWEEK AS A COLD FRONT MOVES
  SOUTH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4 AND 7 AM
  THIS MORNING WEST OF A NEVADA MISSOURI TO PITTSBURG KANSAS
  LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:59 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon31 min
May 24, 6:10 AM CDTTornado WarningSGFJasper, Newton20 min
May 24, 6:45 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton60 min
May 24, 6:52 AM CDTSevere Thunderstorm WarningSGFChristian, Dade, Greene, Lawrence, Polk, Stone38 min
May 24, 7:26 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Greene, Stone, Taney and 1 more49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.